High Wind, Moore
- When
- December 19, 2:15 PM CST to 9:23 PM CST
- Where
- Moore forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
A strong cold front moved across the Texas Panhandle during the afternoon hours on the 19th. Behind the front, 40 to 60 mph mid-level winds were able to reach the ground.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong cold front moved across the Texas Panhandle during the afternoon hours on the 19th. Behind the front, 40 to 60 mph mid-level winds were able to reach the ground. These stronger mid-level winds coupled with a strong surface pressure gradient over the Texas Panhandle to result in several hours of 30 to 45 mph sustained surface winds with wind gusts up to 64 mph. These high winds made travel extremely difficult for high profile vehicles, however no vehicle accidents were reported in association to the high winds. The highest gust for the Texas Panhandle was 64 mph and occurred northeast of Lake Tanglewood (Randall County). The strong winds also coupled with light snow to reduce visibilities on area roads to near whiteout visibilities in Dalhart (Dallam County), Texline (Dallam County), Dumas (Moore County), Amarillo (Randall County), Canadian (Hemphill County), and Perryton (Ochiltree County). By 9:20 PM CST the cold front had moved far enough to the southeast to no longer allow stronger mid-level winds to mix to the surface. Here is a listing of all the high wind gusts reported: Dumas (Moore County) 60 mph; Amarillo (Randall County) 60 mph; NE Lake Tanglewood (Randall County) 64 mph; Masterson (Potter County) 62 mph; Clarendon (Donley County) 60 mph; Goodnight (Armstong County) 62 mph; Pampa (Gray County) 59 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 19, 1:24 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
124 PM CST WED DEC 19 2012
.UPDATE...
HAVE ISSUED A BLOWING DUST ADVISORY FOR THE SOUTHWESTERN AND SOUTH
CENTRAL TEXAS PANHANDLE.
RADAR IMAGERY AND OBSERVATIONS SUGGEST THAT WIDESPREAD VISIBILITY
REDUCTIONS OF 1 MILE OR LESS ARE OCCURRING WITHIN A DUST PLUME NOW
ORIENTED FROM ROUGHLY BOYS RANCH TO FRIONA. THIS PLUME IS WELL
CORRELATED TO THE CORE OF A 90-100 KT MID LEVEL WIND MAXIMUM. THIS
JET CORE IS PROGGED TO PROPAGATE SOUTHEASTWARD OVER THE LUBBOCK/
SOUTH PLAINS BY 00Z. IN THE MEANWHILE...THE DUST WILL ADVECT EASTWARD
AND BECOME MOST DENSE OVER THE AMARILLO/CANYON AREAS DURING THE NEXT
1-4 HOURS. AS THE JET CORE TRANSLATES SOUTHEASTWARD BY LATE
AFTERNOON/EARLY EVENING...THE BLOWING DUST THREAT MAY SUBSIDE ACROSS
THE PANHANDLE. HOWEVER CONTINUED HIGH WINDS ASSOCIATED WITH THE
PASSAGE OF A STRONG COLD FRONT MAY ADDITIONALLY PRESENT A RISK OF
BLOWING DUST. IF RESTRICTIONS ARE LESS SIGNIFICANT IN THE POST
FRONTAL ENVIRONMENT...THE ADVISORY MAY NEED TO BE EXPIRED BEFORE 06Z.
LINDLEY
&&
.PREV DISCUSSION... /ISSUED 1233 PM CST WED DEC 19 2012/
UPDATE...
HAVE MADE SIGNIFICANT ADJUSTMENTS TO FIRST PERIOD GRAPHICAL
FORECASTS. HAVE LOWERED TEMPERATURES IN NORTHWEST TO REFLECT EFFECTS
OF INCOMING COLD FRONT. HAVE LOWERED TEMPERATURES IN EAST WHERE
CLOUDS HAVE INHIBITED INSOLATION. HAVE INCREASED TEMPERATURES IN
SOUTHWEST WHERE DOWNSLOPING WINDS HAVE ALLOWED TEMPERATURES TO RISE
WELL INTO MID- AND UPPER 60S. HAVE BROUGHT WIND SHIFT INTO NORTH
CENTRAL ZONES A BIT QUICKER. DEWPOINTS HAVE BEEN ADJUSTED TO REFLECT
CURRENT TRENDS. UPDATED TEXT PRODUCTS WILL BE ISSUED SHORTLY.
COCKRELL/JOHNSON
PREV DISCUSSION... /ISSUED 1136 AM CST WED DEC 19 2012/
AVIATION...
SURFACE WINDS GUSTING TO AS HIGH AS 55 KT REMAINS PRIMARY IMMEDIATE
CONCERN. AVIATION WEATHER WARNING FOR AMARILLO AREA AIRPORTS REMAINS
VALID UNTIL MIDNIGHT.
KAMA VAD WIND PROFILER DATA INDICATE THAT 45 TO 55 KT SOUTHWEST WINDS
ARE CURRENTLY 1000 TO 2000 FEET ABOVE THE SURFACE. THESE WINDS WILL
EASILY MIX DOWNWARD THIS AFTERNOON. REDUCED VISIBILITIES DUE TO
BLOWING DUST ARE EXPECTED. HIGH AMOUNT OF UNCERTAINTY REGARDING
LOWER LIMIT OF VISIBILITIES. AMENDMENTS WILL BE A DISTINCT
POSSIBILITY.
STRONG COLD FRONT WILL CAUSE SURFACE WINDS TO SHIFT TO NORTHWEST
AROUND 21Z TODAY AT NORTHERN TERMINALS...AND AROUND 00Z THURSDAY AT
KAMA. VERY STRONG SURFACE WINDS WILL PREVAIL THIS EVENING BEHIND
COLD FRONT...WITH GUSTS AS HIGH AS 55 KT EXPECTED. MVFR CEILINGS
EXPECTED THIS AFTERNOON AND EVENING AT KGUY...AS LIGHT SNOW MAY
DEVELOP. NO CEILINGS BELOW 3000 FEET EXPECTED AT OTHER TERMINALS.
SURFACE WINDS DIMINISH GRADUALLY AFTER 06Z THURSDAY. MUCH TAMER
WEATHER EXPECTED AFTER SUNRISE THURSDAY...WITH CLEAR SKY AND SURFACE
WINDS AROUND 15 KT.
COCKRELL
PREV DISCUSSION... /ISSUED 631 AM CST WED DEC 19 2012/
AVIATION.../12Z TAFS/
AT KAMA...WINDS WILL INCREASE STEADILY AFTER 1730Z WITH GUSTS OVER
40 KT EXPECTED. DELAYED TIMING OF THE COLD FRONT BY AN HOUR AT KAMA.
STRONGEST WINDS WILL OCCUR AFTER THE PASSAGE OF THE COLD
FRONT...ESPECIALLY BETWEEN 01Z-05Z. WOULDN/T BE SURPRISED TO SEE A
GUST TO 55 KT DURING THIS TIME FRAME. THINK WINDS SHOULD FINALLY
SUBSIDE AFTER 06Z. BLDU WILL ALSO BE A CONCERN AFTER 1730Z...BUT
ESPECIALLY BETWEEN 19Z-00Z WHERE IFR OR LOWER VSBYS WILL BE POSSIBLE.
AT KDHT...ALSO DELAYED COLD FRONT TIMING BY AN HOUR. STRONGEST WINDS
SHOULD OCCUR 00Z-04Z WITH GUSTS POTENTIALLY UP TO 55 KT. BLDU WILL
REDUCE VSBYS INTO INTO MVFR CATEGORY AFTER 18Z AND INTO IFR CATEGORY
22Z-03Z. WINDS SHOULD SUBSIDE AFTER 05Z.
AT KGUY...WINDS MAY BE SLIGHTLY WEAKER AHEAD OF THE COLD FRONT THAN
AT KAMA OR KDHT. HOWEVER...THE STRONGEST WINDS WILL OCCUR 01Z-06Z
WHEN A GUST UP TO 60 KT CANNOT BE RULED OUT. THERE WILL ALSO BE A
POSSIBILITY OF -SN AND BLSN 21Z-00Z. MVFR CIGS AND/OR VSBYS ARE ALSO
EXPECTED...MAINLY 21Z-06Z. WINDS MAY NOT SUBSIDE UNTIL AFTER 07Z.
JACKSON
PREV DISCUSSION... /ISSUED 536 AM CST WED DEC 19 2012/
VERY STRONG WINDS ARE ALMOST HERE...
DISCUSSION...
EVERYTHING THAT/S BEEN DISCUSSED FOR DAYS LEADING UP TO THIS HIGH
WIND EVENT STILL REMAINS IN PLAY. AS HAS BEEN PREACHED FOR THE PAST
FEW AFD/S...ONLY TWO MAIN WX CONCERNS ARE NOTED THIS FCST...TODAY
AND CHRISTMAS DAY.
TODAY...
WINDS WILL RAMP UP LATE THIS MORNING AND NOT RAMP DOWN FOR MANY
UNTIL ALMOST MIDNIGHT TONIGHT. LATEST FORECAST SOUNDINGS STILL SHOW
60 MPH GUSTS TO BE LIKELY FOR MOST AREAS TODAY. IN FACT...A 70 MPH
GUST CANNOT BE RULED OUT ANYWHERE...THOUGH GUSTS THIS STRONG SHOULD
BE ISOLATED. OUTSIDE OF BUMPING UP WIND GUSTS A BIT...HAVE LEFT THE
FORECAST LARGELY IN TACT. TOYED WITH ISSUING A BLOWING DUST ADVISORY
TODAY...BUT DECIDED IT WOULD BE BEST TO SEE HOW MUCH THE DUST IS
AFFECTING VISIBILITIES TODAY BEFORE ISSUING A BLOWING DUST ADVISORY
OR DUST STORM WARNING. FUTURE PACKAGES MAY HAVE TO INCLUDE DUST
HEADLINES IF VISIBILITIES DO IN FACT BECOME SIGNIFICANTLY REDUCED.
TEMPS ARE TRICKY TODAY BUT HAVE GONE ON THE WARM SIDE FOR THE
EASTERN PANHANDLES AS BKN CLOUDS SHOULD STAY AT BAY FOR THESE AREAS
THROUGH THE AFTERNOON. THE COLD FRONT IS STILL ON TRACK TO BLAST
THROUGH LATE THIS AFTERNOON/EARLY THIS EVENING. SNOW CHANCES STILL
REMAIN MEAGER AND CONFINED TO THE NRN PANHANDLES.
THURSDAY THROUGH MONDAY...
AFTER A COOL THURSDAY...TEMPS WILL WARM BACK ABOVE SEASONAL LEVELS
THROUGH THE WEEKEND WITH BREEZY CONDITIONS EXPECTED.
CHRISTMAS DAY...
MODEL SOLUTIONS CONTINUE TO FLIP FLOP BUT SEEM TO BE TRENDING TOWARD
A WEAKER...MORE OPEN...AND FURTHER NORTH UPR WAVE. THIS MEANS
SLIGHTLY LOWER CHANCES FOR A WHITE CHRISTMAS AROUND THE
PANHANDLES...THOUGH THERE REMAINS PLENTY OF TIME FOR THIS TO CHANGE.
AND THOUGH CONSENSUS MED RANGE MODEL SOLUTIONS ARE TRENDING AWAY
FROM A SIGNIFICANT CHRISTMAS SNOW...THERE ARE STILL MODEL RUNS OUT
THERE /IE THE 06Z GFS/ THAT WANT TO HIT THE PANHANDLES WITH SEVERAL
INCHES OF SNOW ON TUESDAY. WITH THIS IN MIND...FELT IT PRUDENT TO
INCLUDE SLIGHT CHANCES FOR SNOW ACROSS THE ENTIRE AREA ON TUE. ONE
THING DOES LOOKS FOR SURE...AND THAT IS A MAJOR COOL DOWN FOR
CHRISTMAS DAY OR TUESDAY NIGHT AT THE LATEST AS A STRONG COLD FRONT
PUSHES THROUGH AND ARCTIC AIR PLUNGES SOUTH.
SIMPSON
FIRE WEATHER...
VERY HIGH WINDS WILL BE NOTED FROM LATE THIS MORNING THROUGH
MIDNIGHT TONIGHT. THE STRONG WINDS WILL SHIFT FROM SOUTHWEST TO
NORTHWEST THIS AFTERNOON. RELATIVE HUMIDITY VALUES WILL LIKELY
REMAIN NEAR OR ABOVE 20 PERCENT...BUT WILL HIGHLIGHT ELEVATED FIRE
WEATHER CONDITIONS IN THE SOUTHERN TEXAS PANHANDLE WITH A FIRE
DANGER STATEMENT AS POWER LINES COULD ARC OR BE DOWNED THIS
AFTERNOON AND FIRE CONTAINMENT WILL BE DIFFICULT. RELATIVE
HUMIDITIES WILL BE VERY LOW IN THE AFTERNOONS THROUGH THE WEEKEND.
WINDS WILL BE LIGHT ON THURSDAY BEFORE INCREASING THROUGH THE
WEEKEND. PRECIPITATION WILL BE SCARCE THROUGH AT LEAST MONDAY.
SIMPSON
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
BLOWING DUST ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...DEAF SMITH...OLDHAM...
POTTER...RANDALL.
OK...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
10/03/16HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 121 PM CST WED DEC 19 2012 OKZ001>003-TXZ001>020-200900- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 121 PM CST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THROUGH TONIGHT. VERY STRONG WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH WILL AFFECT THE PANHANDLES FROM LATE THIS MORNING THROUGH MIDNIGHT TONIGHT. A HIGH WIND WARNING HAS BEEN ISSUED FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES THROUGH THIS TIME. THE STRONG WINDS WILL LEAD TO BLOWING DUST ACROSS THE REGION...AND POSSIBLY BLOWING SNOW IN THE OKLAHOMA AND NORTHERN TEXAS PANHANDLE. A BLOWING DUST ADVISORY IS IN EFFECT UNTIL MIDNIGHT FOR THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE SOUTHERN TEXAS PANHANDLE TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY ACROSS THE PANHANDLES FRIDAY WITH CRITICAL FIRE WEATHER CONDITIONS POSSIBLE. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE ALSO POSSIBLE SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS TODAY AND FRIDAY THROUGH SUNDAY. COCKRELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
133 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM NON-TSTM WND GST 3 E BUSHLAND 35.19N 102.01W
12/19/2012 M59 MPH POTTER TX BROADCAST MEDIA
KVII-TV SCHOOLNET
&&
EVENT NUMBER AMA1200757
LINDLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
158 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM NON-TSTM WND GST 3 E BUSHLAND 35.19N 102.01W
12/19/2012 M62 MPH POTTER TX BROADCAST MEDIA
KVII-TV SCHOOLNET
&&
EVENT NUMBER AMA1200758
LINDLEYThe national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426786, 426787, 426788, 426789, 426790, 426791, 426792.